Alert archive / Wyoming / Red Flag Warnings in 2018
Red Flag Warning 17, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Jul 29, 2018, 3:22 AM MDT. It took effect at Jul 29, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2018, 3:22 AM MDT (09:22 UTC)
- In effect from
- Jul 29, 2018, 12:00 PM MDT
- Expired
- Jul 29, 2018, 7:50 PM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
The text
As transmitted.
842 WWUS85 KCYS 290922 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 322 AM MDT Sun Jul 29 2018 ...RED FLAG WARNING FOR STRONG WINDS AND LOW HUMIDITY FWZ 304 TODAY... WYZ304-291730- /O.NEW.KCYS.FW.W.0017.180729T1800Z-180730T0200Z/ Southwest Carbon County- 322 AM MDT Sun Jul 29 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR LOW HUMIDITY AND ELEVATED WINDS FOR FIRE WEATHER ZONE 304... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon today to 8 PM MDT this evening. * AFFECTED AREA...Fire weather zone 304. * WIND...West to northwest 15 to 25 mph with gusts to 35 mph. * HUMIDITY...Falling to 5 to 15 percent in the afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Braun
1 follow-up statement
917 WWUS85 KCYS 300150 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 750 PM MDT Sun Jul 29 2018 ...RED FLAG WARNING FOR FWZ 304 TO EXPIRE ON TIME AT 8 PM THIS EVENING... WYZ304-300300- /O.CAN.KCYS.FW.W.0017.000000T0000Z-180730T0200Z/ Southwest Carbon County- 750 PM MDT Sun Jul 29 2018 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 304... The National Weather Service in Cheyenne has cancelled the Red Flag Warning. Humidities have increased into the low to mid 20s and winds are beginning to decrease. Widespread Red Flag weather conditions are no longer expected tonight. Therefore...the Red Flag Warnings will be allowed to expire on time at 8PM this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Jul 28, 10:51 PM MDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jul 28, 10:51 PM MDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1051 PM MDT Sat Jul 28 2018 .SHORT TERM...(This Afternoon - Sunday Night) Issued at 129 PM MDT Sat Jul 28 2018 The primary focus for this afternoon/evening will be the potential for an outbreak of severe thunderstorms across southeast Wyoming & the western Nebraska Panhandle. 1-minute visible satellite imagery indicates low-level stratus has largely cleared across the region, but skies remain mostly cloudy w/some mid-level convection already ongoing. Nonetheless, surface heating appears to be well under way with temperatures already in the mid/upper 70s across a large part of the area. This, in conjunction with widespread dew points of 55 to 65 F along/east of the Laramie Range & very steep mid-lvl lapse rates is contributing to 2500+ J/Kg CAPEs per the latest Mesoscale Analysis from SPC. Only weak capping remains, and initiation could occur between 2pm-3pm MDT w/storms likely to become quite numerous over the plains by 5pm. Any storms that develop today could be associated w/ a high threat for severe weather. Modest southeasterly low-level flow beneath 20 to 25 knot WSW flow at 700 mb is already contributing to effective SRH upwards of 200 m2/s2 which should be plenty favorable for low- level mesocyclones. Effective bulk shear of 50-60 kts and straight line hodographs will favor intense supercell structures along with an enhanced likelihood for splitting cells. The primary hazard may be very large and potentially destructive hail. However, low-level shear profiles could support tornadoes w/ discrete storms. Despite fairly modest southeasterly near-sfc flow, any right moving storms will be ingesting moist/high-helicity air. LCLs only around 1000ft could further support tornadogenesis. STP values already exceed 1- 2, and may increase further over the next few hours. The potential for an isolated strong tornado cannot be ruled out, especially for areas along/south of a Wheatland-Alliance line as storms track SSE into a considerably more favorable environment later today. Latest SPC SREF Ensembles illustrate this threat well w/ numerous intense updraft helicity tracks across the CWA. A risk for severe thunderstorms will exist on Sunday as well along and east of the Laramie Range, but the overall risk is unlikely to be as volatile as today. .LONG TERM...(Monday - Saturday) Issued at 129 PM MDT Sat Jul 28 2018 Upper-level ridging will take shape across the western CONUS after Sunday, giving way to a period of warmer and drier weather. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1051 PM MDT Sat Jul 28 2018 VFR tonight into much of Sunday for most areas with exception of parts of the western Nebraska Panhandle where models have some low ceilings in the early morning hours. More scattered thunderstorms tomorrow...especially along and east of the Laramie Range, so hit potential of thunder a bit harder for Cheyenne east into the southern Nebraska Panhandle mid to late afternoon. && .FIRE WEATHER... Issued at 426 AM MDT Sat Jul 28 2018 This remainder of the weekend will be wet with more scattered afternoon and evening thunderstorms especially along and east of the Laramie Range. This precipitation will limit any fire weather concerns. Fire weather Zones 303 and 304 will be the exception with lower humidities around 15 to 20 percent and wind speeds around 10 to 15 mph both today and Sunday. Drier weather is expected next week which allow for the fuels to dry out with afternoon humidities dropping to 15 to 30 percent by the middle of next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...TJT SHORT TERM...CLH LONG TERM...CLH AVIATION...JG FIRE WEATHER...REC
Hazardous weather outlook, Jul 28, 10:23 PM MDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1023 PM MDT Sat Jul 28 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 300430- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 1023 PM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TONIGHT Isolated showers and thunderstorms are possible through late tonight and into early Sunday morning, mainly north of Interstate 80. A few thunderstorms may be strong and contain strong gusty winds and small hail. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY More scattered strong to severe thunderstorms will develop mainly along and east of Laramie range Sunday afternoon and evening. The main threats with these storms will be large hail up to quarter size, damaging winds and brief heavy rainfall. These thunderstorms should move out of the area by sunset. .Spotter information statement... Spotter activation will not be required at this time. WYZ104-105-109>115-300430- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 1023 PM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT The probability for hazardous weather is low. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY More scattered strong to severe thunderstorms will develop mainly along and east of Laramie range Sunday afternoon and evening. The main threats with these storms will be large hail up to quarter size, damaging winds and brief heavy rainfall. These thunderstorms should move out of the area by sunset. .Spotter information statement...
In the hours before
Local storm report, Jul 28, 10:15 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 12 NE CHUGWATER 41.88N 104.66W
07/28/2018 GOSHEN WY TRAINED SPOTTER
MOVEMENT WAS TO THE SOUTHEAST
0353 PM TORNADO 5 SW DOUGLAS 42.70N 105.46W
07/28/2018 CONVERSE WY TRAINED SPOTTER
MOVING SOUTHEAST
0355 PM TORNADO 3 S DOUGLAS 42.71N 105.39W
07/28/2018 CONVERSE WY STORM CHASER
MOVING SOUTHEAST
0356 PM TORNADO 8 WNW DOUGLAS 42.80N 105.54W
07/28/2018 CONVERSE WY TRAINED SPOTTER
MOVING TO THE SOUTHEAST
0359 PM TORNADO 12 SW DOUGLAS 42.63N 105.56W
07/28/2018 CONVERSE WY EMERGENCY MNGR
TORNADO PRODUCED DAMAGE ON RANCH. ROOF TAKEN OFF OF THE
RANCH HOUSE. SEVERAL OUTBUILDINGS DAMAGED OR DESTROYED.
SEVERAL FUEL TANKS OVERTURNED.
0359 PM TORNADO 12 W DOUGLAS 42.76N 105.63W
07/28/2018 CONVERSE WY TRAINED SPOTTER
AYERS NATURAL BRIDGE.
0425 PM TORNADO 15 W GLENDO 42.50N 105.32W
07/28/2018 CONVERSE WY TRAINED SPOTTER
0430 PM HAIL 6 ENE GLENDO 42.54N 104.92W
07/28/2018 E1.50 INCH PLATTE WY TRAINED SPOTTER
0430 PM HAIL LUSK 42.76N 104.45W
07/28/2018 E0.50 INCH NIOBRARA WY LAW ENFORCEMENT
0439 PM TORNADO 23 SW GLENDO 42.27N 105.34W
07/28/2018 ALBANY WY LAW ENFORCEMENT
MOVING SOUTHEAST
0452 PM TSTM WND GST ESTERBROOK 42.41N 105.36W
07/28/2018 M62.00 MPH CONVERSE WY MESONET
ESTERBROOK RAWS SITE.
0522 PM HAIL 4 N WHEATLAND 42.11N 104.96W
07/28/2018 E0.50 INCH PLATTE WY CO-OP OBSERVER
0530 PM HAIL KIMBALL 41.23N 103.66W
07/28/2018 E0.50 INCH KIMBALL NE TRAINED SPOTTER
0540 PM TORNADO 3 W KIMBALL 41.23N 103.72W
07/28/2018 KIMBALL NE LAW ENFORCEMENT
DEPUTY REPORTED THAT HE WAS WATCHING SOME ROTATION JUST
TO THE WEST OF KIMBAL WHEN IT BECAME RAIN WRAPPED AND HE
LOST SIGHT OF IT. VERY HEAVY RAIN AND WIND HIT THE TRUCK
AND IT WAS SPUN 45 DEGREES.
0542 PM HAIL KIMBALL 41.23N 103.66W
07/28/2018 E2.75 INCH KIMBALL NE LAW ENFORCEMENT
REPORTED AT THE LANDFILL
0600 PM FLASH FLOOD KIMBALL 41.23N 103.66W
07/28/2018 KIMBALL NE LAW ENFORCEMENT
STREETS FLOODED IN KIMBALL FROM HEAVY RAIN.
0820 PM HAIL 2 NW GUERNSEY 42.29N 104.77W
07/28/2018 E0.50 INCH PLATTE WY TRAINED SPOTTER
&&
TTRUDELSpecial weather statement, Jul 29, 2:16 AM MDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Cheyenne WY 216 AM MDT SUN JUL 29 2018 NEZ020-054-WYZ108-119-290900- Kimball NE-Banner NE-Goshen County WY-East Laramie County WY- 216 AM MDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBALL...SOUTHWESTERN BANNER...SOUTHERN GOSHEN AND EAST CENTRAL LARAMIE COUNTIES UNTIL 300 AM MDT... At 216 AM MDT, Doppler radar was tracking a strong thunderstorm near Albin, or 31 miles northwest of Kimball, moving southeast at 45 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kimball, Albin, Oliver Campground, Oliver Reservoir and Bushnell. This includes Interstate 80 in Nebraska between mile markers 4 and 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4148 10432 4160 10417 4125 10363 4109 10388 TIME...MOT...LOC 0816Z 312DEG 39KT 4148 10417 Cox
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:28 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 35 min |
| Jul 28, 6:46 PM MDT | Special Weather Statement | CYS | Niobrara | 44 min |
| Jul 28, 6:58 PM MDT | Special Weather Statement | CYS | Laramie | 32 min |
| Jul 28, 7:05 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 40 min |
| Jul 28, 7:18 PM MDT | Special Weather Statement | CYS | Platte | 42 min |
| Jul 28, 7:36 PM MDT | Special Weather Statement | CYS | Platte | 39 min |
| Jul 28, 7:44 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 46 min |
| Jul 28, 8:30 PM MDT | Special Weather Statement | CYS | Goshen | 45 min |
| Jul 29, 1:01 PM MDT | Special Weather Statement | CYS | Goshen | 44 min |
| Jul 29, 1:05 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 25 min |
| Jul 29, 1:13 PM MDT | Special Weather Statement | CYS | Platte | 47 min |
| Jul 29, 1:25 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 50 min |
| Jul 29, 1:28 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 47 min |
| Jul 29, 1:39 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 51 min |
| Jul 29, 1:44 PM MDT | Tornado Warning | CYS | Laramie, Platte | 14 min |
| Jul 29, 1:57 PM MDT | Tornado Warning | CYS | Laramie | 33 min |
| Jul 29, 2:11 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 49 min |
| Jul 29, 2:20 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 25 min |
| Jul 29, 2:26 PM MDT | Tornado Warning | CYS | Laramie | 34 min |
| Jul 29, 2:28 PM MDT | Tornado Warning | CYS | Laramie | 47 min |
| Jul 29, 2:53 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 52 min |
| Jul 29, 2:54 PM MDT | Tornado Warning | CYS | Laramie | 36 min |
| Jul 29, 3:14 PM MDT | Tornado Warning | CYS | Laramie | 29 min |
| Jul 29, 3:19 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 41 min |
| Jul 29, 3:29 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 61 min |
| Jul 29, 3:30 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 45 min |
| Jul 29, 3:41 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 30 min |
| Jul 29, 3:42 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 33 min |
| Jul 29, 3:46 PM MDT | Flash Flood Warning | CYS | Laramie | 3 hr |
| Jul 29, 4:04 PM MDT | Special Weather Statement | CYS | Carbon | 41 min |
| Jul 29, 4:08 PM MDT | Special Weather Statement | CYS | Albany | 52 min |
| Jul 29, 4:17 PM MDT | Tornado Warning | CYS | Albany, Laramie, Platte | 43 min |
| Jul 29, 4:21 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 39 min |
| Jul 29, 4:21 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 39 min |
| Jul 29, 4:36 PM MDT | Special Weather Statement | CYS | 39 min | |
| Jul 29, 4:42 PM MDT | Special Weather Statement | CYS | Platte | 48 min |
| Jul 29, 4:43 PM MDT | Special Weather Statement | CYS | Albany | 47 min |
| Jul 29, 4:45 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 45 min |
| Jul 29, 4:55 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 19 min |
| Jul 29, 4:56 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 34 min |
| Jul 29, 4:58 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 47 min |
| Jul 29, 5:03 PM MDT | Special Weather Statement | CYS | Laramie | 42 min |
| Jul 29, 5:25 PM MDT | Special Weather Statement | CYS | Goshen, Platte | 50 min |
| Jul 29, 5:29 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 46 min |
Nearby
Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.